Alert archive / Pennsylvania / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS Pittsburgh, PA

March 2, 2012Fayette County, Greene County, Westmoreland County, Pennsylvania; Marion County, Marshall County, Wetzel County, West Virginia; Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood watch at Mar 2, 2012, 10:19 AM EST for Fayette County, Greene County, Westmoreland County, Pennsylvania; Marion County, Marshall County, Wetzel County, West Virginia; Monroe County, Noble County, Ohio. It took effect at Mar 2, 2012, 1:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 10:19 AM EST (15:19 UTC)
In effect from
Mar 2, 2012, 1:00 PM EST
Expired
Mar 2, 2012, 9:18 PM EST
In force
8 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Monroe County, OH, Noble County, OH, Fayette County, PA, Greene County, PA, Westmoreland County, PA, Marion County, WV, Marshall County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS61 KPBZ 021519
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EST FRI MAR 2 2012

MDZ001-OHZ068-069-PAZ031-073>076-WVZ004-012-021>023-041-022330-
/O.NEW.KPBZ.FF.A.0002.120302T1800Z-120303T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT-NOBLE-MONROE-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CALDWELL...
WOODSFIELD...WAYNESBURG...FAIRDALE...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...
CONNELLSVILLE...POINT MARION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...MOUNDSVILLE...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...
THOMAS
1019 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST 
  CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN WESTERN MARYLAND...GARRETT. 
  IN EAST CENTRAL OHIO...MONROE AND NOBLE. IN SOUTHWEST 
  PENNSYLVANIA...FAYETTE...FAYETTE RIDGES...GREENE... 
  WESTMORELAND AND WESTMORELAND RIDGES. IN WEST VIRGINIA... 
  MARION...MARSHALL...MONONGALIA...PRESTON...TUCKER AND WETZEL. 

* THROUGH LATE TONIGHT

A WARM FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...THEN A COLD FRONT WILL BRING STRONG TO SEVERE
THUNDERSTORMS TONIGHT. WITH THE GROUND ALREADY SATURATED FROM
PREVIOUS RAINS...HEAVY THUNDERSTORMS PRODUCING AN INCH TO AN INCH
AND A HALF OF RAINFALL CAN LEAD TO FLASH FLOODING. IN ADDITION,
CREEKS AND SMALL STREAMS MAY RISE QUICKLY OUT OF THEIR BANKS AND
FLOOD ADJACENT LOW LYING ROADS AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

WOODRUM
2 follow-up statements
421 
WGUS61 KPBZ 022049
FFAPBZ

FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EST FRI MAR 2 2012

MDZ001-OHZ068-069-PAZ031-073>076-WVZ004-012-021>023-041-030500-
/O.CON.KPBZ.FF.A.0002.000000T0000Z-120303T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT-NOBLE-MONROE-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CALDWELL...
WOODSFIELD...WAYNESBURG...FAIRDALE...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...
CONNELLSVILLE...POINT MARION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...MOUNDSVILLE...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...
THOMAS
349 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST 
  PENNSYLVANIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN WESTERN MARYLAND...GARRETT. IN EAST CENTRAL OHIO... 
  MONROE AND NOBLE. IN SOUTHWEST PENNSYLVANIA...FAYETTE... 
  FAYETTE RIDGES...GREENE...WESTMORELAND AND WESTMORELAND 
  RIDGES. IN WEST VIRGINIA...MARION...MARSHALL...MONONGALIA... 
  PRESTON...TUCKER AND WETZEL. 

* THROUGH LATE TONIGHT

A WARM FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
EVENING...THEN A COLD FRONT WILL BRING STRONG TO SEVERE
THUNDERSTORMS TONIGHT. WITH THE GROUND ALREADY SATURATED FROM
PREVIOUS RAINS...HEAVY THUNDERSTORMS PRODUCING AN INCH TO AN INCH
AND A HALF OF RAINFALL CAN LEAD TO FLASH FLOODING. IN ADDITION,
CREEKS AND SMALL STREAMS MAY RISE QUICKLY OUT OF THEIR BANKS AND
FLOOD ADJACENT LOW LYING ROADS AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
589 
WGUS61 KPBZ 030218
FFAPBZ

FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 PM EST FRI MAR 2 2012

MDZ001-OHZ068-069-PAZ031-073>076-WVZ004-012-021>023-041-030330-
/O.CAN.KPBZ.FF.A.0002.000000T0000Z-120303T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT-NOBLE-MONROE-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CALDWELL...
WOODSFIELD...WAYNESBURG...FAIRDALE...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...
CONNELLSVILLE...POINT MARION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...MOUNDSVILLE...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...
THOMAS
918 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND WEST VIRGINIA HAS BEEN
CANCELLED.

THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING HAS DIMINISHED FOR TONIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Mar 2, 6:59 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 2, 6:59 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 AM EST FRI MAR 2 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. MUCH COLDER AIR
WILL MOVE IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONSENSUS OF RECENT HI-RES AND SREF MODEL OUTPUT HAS SLOWED THE
ONSET OF THE WARM FRONTAL RAIN SHOWER BAND THIS AFTERNOON, SO HAVE
ADJUSTED POPS ACCORDINGLY. STILL NOT SURE OF SEVERE THREAT LATE
THIS AFTERNOON AND EVENING. MODELS CONTINUE TO SHOW A WELL SHEARED
ENVIRONMENT, BUT THE INSTABILITY IS MARGINAL AT BEST. ALSO THE
MAIN SFC FRONT ARRIVES LATE TONIGHT, WHICH IS NOT OPTIMAL TIME OF
PASSAGE. WILL CONTINUE WITH THE MENTION OF POSSIBLE SEVERE STORMS,
PER SPC DAY ONE OUTLOOK, WITH THE PRIME THREAT DAMAGING WIND AND
SECONDARY THREAT LARGE HAIL.

THE POST-FRONTAL COOL DOWN LATE TONIGHT WILL BE DRY, BUT NAM MODEL
OUTPUT SHOWS WINDS CAN GUST TO 35-45 MPH.

FORECASTED TEMPERATURES TODAY AND TONIGHT CLOSE TO BLEND OF GFS AND
NAM MOS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SREF MODEL OUTPUT SHOWS WINDS CAN STILL GUST TO 35-40 MPH DAYTIME
SATURDAY. COLD POOL STRATOCUMULUS MAY HAVE ENOUGH BREAKS FOR SOME
SUNSHINE BY AFTERNOON. RECENT GFS AND NAM MOS SHOW FORECASTED HIGH
TEMPERATURES TO BE 10 DEGREES COLDER THAN FRIDAY, BUT TO BE NEAR
SEASONABLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BLEND OF RECENT ECMWF AND NAEFS MODEL OUTPUT SHOWS A SECONDARY
CANADIAN COLD FRONT WILL PROVIDE AN ADDITIONAL COLD SHOT FOR LATE
SATURDAY NIGHT AND SUNDAY, WHICH WILL BE ACCOMPANIED BY LAKE
ENHANCED SNOW SHOWERS INTO SUNDAY NIGHT. COLD TEMPERATURES WILL
PERSIST MONDAY WITH PERHAPS LINGERING FLURRIES.

HIGH PRESSURE SHOULD PROMOTE DRY CONDITIONS AND MODERATING
TEMPERATURES TUESDAY INTO THURSDAY, AS SHOWN BY GFS MOS, NAEFS
MEDIAN VALUES, AND OPERATIONAL ECMWF MODEL OUTPUT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY...
EXPECT VFR THROUGH 20Z ACROSS THE UPPER OHIO VALLEY.

WITH THE STRONG LOW PRESSURE CENTER MOVING FROM OKLAHOMA THIS
MORNING NORTHEASTWARD TO MICHIGAN TONIGHT, EXPECT A WARM FRONTAL
MVFR RAIN BAND TO PASS THROUGH THE UPPER OHIO VALLEY 20Z-02Z,
FOLLOWED BY A COLD FRONTAL BAND OF MVFR SHOWERS AND SCATTERED
THUNDERSTORMS 01Z-05Z. SHORT IFR PERIODS WILL ALSO BE POSSIBLE.

PER SPC GUIDANCE, THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH THE MAIN AVIATION HAZARD STRONG WIND GUSTS AND SECONDARY HAZARD
HAIL MAINLY ALOFT.

THE POST COLD FRONTAL COOL DOWN WILL PROVIDE WIND GUSTS TO 30-35 KTS
LATE TONIGHT. THE PERIOD WILL BE DRY, BUT MAY STILL PROVIDE MVFR
STRATOCUMULUS CEILINGS.

OUTLOOK...SATURDAY THROUGH TUESDAY...
DURING DAYTIME SATURDAY, WINDS CAN STILL GUST OVER 30 KTS. REMAINING
STRATOCUMULUS CEILINGS SHOULD LIFT TO VFR LEVELS. A SECONDARY
CANADIAN COLD FRONT WILL PROVIDE SNOW SHOWERS AND RESTRICTIONS LATE
SATURDAY NIGHT AND SUNDAY. ENSUING MIDWEST HIGH PRESSURE WILL
RESTORE VFR FOR  MONDAY AND TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 2, 4:45 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EST FRI MAR 2 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-030945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
445 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

STRONG WINDS GUSTS, IN EXCESS OF 40 MPH, ARE POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WIND GUSTS, IN EXCESS OF 40 MPH, ARE POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:59 PM ESTWind AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more19 hr

Nearby

Flash Flood Watches in Pennsylvania, 2012Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.